Hail, Laclede
- When
- July 17, 12:35 PM CST
- Where
- Laclede County, 1.49 mi NNE of Lebanon
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.700, -92.660
Hail up to quarters in size was reported lasting around 10 minutes.
Storms occurred from the early afternoon to the evening of the 17th ahead of the southward moving cold front. The storms mainly affected locations along and east of a line from Stockton to Springfield to Branson, and produced hail up to 3 inches in diameter at Preston in Hickory County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
Storms occurred from the early afternoon to the evening of the 17th ahead of the southward moving cold front. The storms mainly affected locations along and east of a line from Stockton to Springfield to Branson, and produced hail up to 3 inches in diameter at Preston in Hickory County. Wind damage and wind gusts over 70 mph were also reported. The town of Theodosia in Ozark County was especially hard hit with widespread tree damage. Rainfall accumulations averaged between one to two inches, with isolated accumulations over three inches in Laclede and Camden counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 17, 9:41 AM CST, 2 hours 54 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Springfield MO 1041 AM CDT Mon Jul 17 2023 Key Messages: 1. Scattered shower and thunderstorm chances continue today and Tuesday. Some severe thunderstorms are expected this afternoon and evening. 2. Warming trend into mid-week with increasing confidence in excessive heat. 3. Additional rain chances late week with temperatures returning to near normal. .MESOSCALE DISCUSSION... Issued at 953 AM CDT Mon Jul 17 2023 Overnight showers and storms across central Missouri have pushed an outflow boundary into areas along and east of Highway 63 east of Springfield. A few storms continue there however expect the coverage of those storms to decrease through the rest of the morning. Another storm has developed east of Wichita Kansas however storm motions will take it just west of the area as it moves into northeast Oklahoma. Of greater concern is for this afternoon and early evening. Showers and thunderstorms are ongoing across southern Iowa and northwest Missouri. This is in an area of stronger lift and mid level speeds (40-50kts at 500mb). Given the northwest flow aloft, these storms are on a trajectory towards the area. The 12z KSGF sounding measured 2400j/kg of ML cape with a convective temp of 87. The atmosphere is therefore already unstable. inhibition/capping strength is not very high which means that storms can get going once we continue to heat up and any forcing/lift moves in. Also of note is the increased in wind shear. Effective bulk wind shear was measured at 35kts, which is already higher than yesterday with 40-45kts measured upstream at Topeka, Kansas. Plenty of sunshine is occuring and expect temps to rise into the upper 80s to lower 90s by early afternoon. Timing: 12Z High res model guidance continues the theme of increased thunderstorm development just north of the area (or perhaps closer to highway 54) this afternoon (after 1-3pm). These storms would then continue to intensify as they move south into southern Missouri during the early evening (4-8pm). Given the CAPE/Shear combination, we now expect to see some supercell thunderstorms. We have begun to increase the precip chances and will continue to make further adjustments. Also expect additional adjustments to the SPC outlooks given ongoing collaboration with them. We are also going to release a special 18z balloon to assess the atmosphere. Hazards: Given the potential for supercells, large hail to the size of golf balls (1.75in) will be a concern along with damaging winds up to 70 mph. Those are the most likely hazards with the strongest storms. The tornado threat is very low given the lack of low level wind shear as the surface winds remain veered. Frequent cloud to ground lightning and locally heavy rainfall will also be a concern. Quick storm motions and ongoing drought should limit the flooding to more of a isolated fashion. Late Tonight: A 30kt low level jet looks to develop overnight across Oklahoma and Kansas. This will attempt to nose into the area and could cause additional thunderstorms to develop across the area. There is more uncertainty given the potential that earlier storms stabilize the atmosphere and the 12z HREF has low probabilities in storm development. However given the wind shear and at least some elevated instability, some severe storms could occur with this overnight activity, mainly in the form of large hail. && .SHORT TERM...(Today through Tuesday) Issued at 230 AM CDT Mon Jul 17 2023 Today-Tonight: Ongoing scattered showers and thunderstorms remain just outside of the CWA across portions of central into east central Missouri early this morning. CAMs continue to struggle handling ongoing convection, with much of the near term forecast based on observations and radar trends. This activity may slowly sink south into portions of the CWA, though confidence remains relatively low on this potential. Meanwhile, a strong ridge of high pressure continues to build across the southwest US. The focus for upper level disturbances traversing through northwest flow continues today and Tuesday across the area. Expect isolated to scattered showers and thunderstorm chances through Tuesday as a result. The next round of potential showers and thunderstorms build into the area this afternoon into the early evening. An isolated strong to severe thunderstorm remains possible in the vicinity of high instability and low shear. If any stronger thunderstorms are able to develop, the primary risks will be damaging wind gusts and hail. Afternoon highs top out in the lower 90s. By tonight, much of any remaining activity will dissipate with the loss of daytime heating. Overnight lows fall into the middle 60s to lower 70s. Tuesday: Additional isolated shower and thunderstorm chances continue on Tuesday, with the potential for a strong to severe thunderstorm. The highest chances are focused across central into south central Missouri as the upper-level ridge builds east out of the southwest US. This will further support an increase in temperatures across the area by Tuesday afternoon. Highs will vary across the area, ranging from middle to upper 80s to the east and upper 90s to near 100 to the west. Additionally, there is an increasing potential for excessive heat as heat indicies reach near 105 degrees along and west of Highway 65. If low-level moisture does not mix out completely then even higher values could occur. There is the potential for heat headlines being introduced along and west of Highway 65 on Tuesday afternoon. .LONG TERM...(Wednesday through Sunday) Issued at 230 AM CDT Mon Jul 17 2023 Wednesday: The ridge builds over the region into Wednesday as 850mb temperatures climb to 26-28C. This will feature surface temperatures soaring into the upper 90s to around 100. The hot ambient temperatures will be likely be supplemented by heat indicies approaching 105 or higher. As a result, there is increasing confidence in heat headlines. Drier conditions are expected on Wednesday. Thursday into the weekend: The upper-level flow becomes northwesterly again by Thursday into the early weekend with an associated frontal passage on Thursday into Friday. Highs on Thursday reach into the lower 90s ahead of the frontal passage, with chances for scattered showers and thunderstorms into Thursday afternoon. Additional chances linger into Friday, with cooler temperatures in the middle 80s. The highest chances will be focused across southern Missouri on Friday. The extent of coverage in rain chances remains limited heading into the weekend as the front sinks south of the region. This will support a warming trend with drier conditions heading through the weekend. && .AVIATION...(For the 12Z TAFS through 12Z Tuesday morning) Issued at 600 AM CDT Mon Jul 17 2023 Expect a mix of sun and clouds through this morning. Scattered showers and thunderstorms may impact the TAF sites this afternoon into the early evening. Instances of MVFR flight conditions may accompany any thunderstorm activity as a result of reduced ceilings and visibilities. Lower chances for lingering activity into the late evening and tonight. Meanwhile, south/southwest winds are light at 5 to 10 knots through much of the TAF period. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && MESOSCALE...Burchfield SHORT TERM...Perez LONG TERM...Perez AVIATION...Perez
Hazardous Weather Outlook...UPDATED National Weather Service Springfield MO 1217 PM CDT Mon Jul 17 2023 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-181730- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 1217 PM CDT Mon Jul 17 2023 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Limited hail risk. Limited thunderstorm wind damage risk. Elevated lightning risk. Limited excessive heat risk. Limited excessive rainfall risk DISCUSSION... Scattered showers and thunderstorms will develop across the area this afternoon and evening and move from northwest to southeast. The strongest storms will be capable of producing large hail to the size of golf balls and damaging winds up to 70 mph. Frequent lightning and locally heavy rainfall will also be possible. Heat index values of 95 to 100 degrees are likely this afternoon. While uncertainty is high, if thunderstorms redevelop overnight then a few storms could be severe with large hail the main hazard. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Additional shower and thunderstorms could develop again on Tuesday, mainly northeast of Springfield where a few severe storms will be possible. Drier conditions mid- week before chances return Thursday into Friday across portions of the area. Localized heavy rainfall may accompany some of this activity. Excessive heat builds into the area through mid-week with heat index values around 100 to 105 degrees Tuesday and Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later today for southeast Kansas and southern Missouri. && More detailed information can be accessed at: http://www.weather.gov/sgf/dsspacket This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Burchfield
Special Weather Statement
National Weather Service Springfield MO
900 AM CDT Mon Jul 17 2023
MOZ082-083-098-171430-
Dent MO-Texas MO-Shannon MO-
900 AM CDT Mon Jul 17 2023
...A strong thunderstorm will impact portions of northwestern
Shannon, southwestern Dent and northeastern Texas Counties through
930 AM CDT...
At 900 AM CDT, Doppler radar was tracking a strong thunderstorm over
Licking, or 10 miles northeast of Houston, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Montauk State Park, Licking, Raymondville, Montauk, Hartshorn, Akers
and Prescott.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3744 9200 3757 9190 3742 9153 3720 9162
TIME...MOT...LOC 1400Z 286DEG 22KT 3746 9186
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
SoriaSpecial Weather Statement
National Weather Service Springfield MO
135 PM CDT Mon Jul 17 2023
MOZ081-171900-
Laclede MO-
135 PM CDT Mon Jul 17 2023
...A strong thunderstorm will impact portions of central Laclede
County through 200 PM CDT...
At 135 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lebanon, moving southeast at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lebanon, Twin Bridges, Sleeper and Dry Knob.
This includes Interstate 44 between mile markers 124 and 142.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
central and southwestern Missouri.
&&
LAT...LON 3775 9241 3772 9241 3768 9233 3747 9252
3748 9257 3773 9276 3782 9268
TIME...MOT...LOC 1835Z 300DEG 17KT 3771 9266
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
TitusThe Springfield radar (KSGF), 83 km away, was scanning. The volume nearest the first event began at 18:33 UTC.
37 hail, 20 thunderstorm wind. Local standard time, as filed.
Hail up to quarters in size was reported lasting around 10 minutes.
Hail up to quarters in size was reported.
Hail up to quarters in size was reported.
Several power lines were reported down.
Hail up to golf balls in size was reported with minor roof and vehicle damage.
Hail up to quarters in size was reported.
Several large trees were reported down across the park.
Hail up to quarters in size was reported.
A large tree was reported down along Route 64.
Hail up to tennis balls in size was reported in a rural part of the county. One home and several outbuildings were impacted by the hail along with a few vehicles.
Hail up to tennis balls in size was reported in a mostly rural location. However, roof damage to at least 7 homes and outbuildings or barns occurred along with a few damaged vehicles.
Hail up to golf balls in size was reported with minor roof damage to several homes and damage to some vehicles.
A few large trees were down along Highway M.
Several large trees were reported down.
Hail up to quarters in size was reported.
Hail up to quarters in size was reported.
Hail up to two inches in size was reported in town. Damage to several vehicles occurred along with minor roof damage.
Multiple trees were reported down along and across Highway 32.
Several large trees were blown over.
Hail up to quarters in size was reported.
Multiple limbs up to 1 inch in diameter and minor shingle damage was reported.
Hail up to ping pong balls in size was reported in a rural location.
Hail up to quarters in size was reported.
Hail up to ping pong balls in size was reported. Minor damage to some vehicles occurred.
Hail up to ping pong balls in size was reported. No damage was reported.
Hail up to quarters in size was reported.
Several large trees were reported down and shingles were blown of a hotel roof. A large sign was also blown over.
The Emergency Manager recorded a wind gust of 71 mph on a weather station at the emergency management office.
Several trees were reported down.
A large tree was blown over.
Multiple large trees were reported down along and across Highways T and DD.
Several large trees were reported uprooted or snapped.
Several large tree branches were downed.
A large tree was blown over.
Multiple medium to large trees and limbs were downed.
Multiple limbs up to 3 inch in diameter and power poles were downed.
Hail up to tennis balls in size was reported in downtown Stover. Vehicles and roof damage occurred.
Several large limbs and trees were blown down.
Hail up to quarters in size was reported.
Hail up to quarters in size was reported.
Hail up to ping pong balls in size was reported. As many as 10 homes were impacted by the hail.
Hail up to quarters in size was reported.
Hail up to two inches in size was reported. A few vehicles reported having cracked windshields.
Hail up to quarters in size was reported.
Hail up to two inches in size was reported at the Bennett's Spring State Park. Several vehicles were damaged.
Hail up to half dollars in size was reported.
Hail up to tennis balls in size was reported along I-44. Multiple vehicles suffered damage.
Hail up to golf balls in size was reported at Redmons Candy Factory along I-44. Multiple vehicles suffered damage.
Hail up to golf balls in size was reported in a rural location.
Hail up to quarters in size was reported.
A large tree split with half falling on and damaging a gazebo.
Hail up to quarters in size was reported.
Hail up to quarters in size was reported.
Hail up to 3 inches in size was reported. Significant damage to multiple vehicles and roofs occurred across the town of Preston. Hail damaged trees and other outbuildings.
Hail up to quarters in size was reported.
Hail up to two inches in size was reported in a mainly rural location.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2023Every state in 2023This day in weather historyWarnings in Missouri, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1121928, 1121925, 1121926, 1122021, 1121927, 1121933, 1122076, 1121929, 1122023, 1121982, 1121949, 1121931, 1122025, 1122084, 1121935, 1121932, 1121993, 1122026, 1122092, 1121934, 1122079, 1121984, 1121939, 1121937, 1122012, 1121945, 1121938, 1122082, 1122105, 1122088, 1122099, 1122089, 1122086, 1122097, 1122102, 1122093, 1122095, 1121999, 1122103, 1121983, and more.